Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 16, NWS North Platte, NE

April 20, 2004Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 20, 2004, 5:29 PM CDT for Holt County, Nebraska. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2004, 5:29 PM CDT (22:29 UTC)
Expired
Apr 20, 2004, 6:15 PM CDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Holt County, NE

What was reported inside it

TimeReportWhereRemark
Apr 20, 5:35 PM CDTHAIL 0.755 Se Atkinson, NE
Apr 20, 5:40 PM CDTHAIL 0.883 S Atkinson, NEHAIL DEPTH OF 1 1/2 INCHES OVER HIGHWAY 11. ONE ROLLOVER AUTOMOBILE ACCIDENT ON HIGHWAY.
Apr 20, 5:45 PM CDTTORNADO11 N Chambers, NEVERY BRIEF TOUCHDOWN OF TORNADO. NO DAMAGE REPORTED.
Apr 20, 6:07 PM CDTTORNADO7 W Ewing, NETORNADO REPORTED ON THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -304 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-304 m²/s²
0-3 km storm-relative helicity
-332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WUUS53 KLBF 202229
SVRLBF
NEC089-202315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
529 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLT COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 615 PM CDT

* AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EMMET...OR ABOUT 11 MILES WEST OF ONEILL...AND MOVING EAST AT 50
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PAGE...INMAN...EWING AND ATKINSON.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4283 9902 4232 9900 4211 9832 4274 9833

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:03 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 20, 4:03 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
403 PM CDT TUE APR 20 2004

...FORECAST CHALLENGE WILL BE POPS...

.DISCUSSION...MODELS IN GENERAL AGREEMENT UNTIL BEYOND 120 HOURS AS
LONGWAVE TROUGH MOVES EAST TOWARD THE WEST COAST IN THE LONGTERM.
TONIGHT INTO WEDNESDAY SHORTWAVE RIDGE MOVES EAST TO THE PLAINS
WITH EVENING NEAR-TERM PROBLEM TO BE SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS THE NORTHEAST HALF OF FA. SHERIFFS REPORT IN
VALENTINE INDICATED NICKEL TO DIME SIZE HAIL WITH STORMS MOVING SE
ATTM. THIS CONVECTION WILL CONTINUE TO MOVE SOUTHEAST AND GRADUALLY
DISSIPATE WITH THE LOSS OF HEATING. WEDNESDAY INTO THURSDAY GULF
MOISTURE WILL GET HUNG ACROSS THE GULF STATES AS FRONTAL BOUNDARY
SLIPS SOUTH. HOWEVER MODELS IN GENERAL AGREEMENT WITH SURFACE LOW TO
REFORM BACK WEST INTO THE TEXAS PANHANDLE REGION WITH INVERTED TROUGH
EXTENDING NORTHWEST TO GENERATE PROLONG PERIOD OF RAINFALL FOR THE
AREA THURSDAY THEN ENDING ON FRIDAY AS UPPER LOW DROPS SE. GFS AND
ETA DIFFER IN PLACEMENT OF FEATURES AND QPF WITH CONSISTENCY USED.
TEMPERATURES WILL TEMPER BACK TO NEAR NORMAL VALUES WITH READINGS
NEAR GUIDANCE VALUES.

IN THE LONGTERM SATURDAY THROUGH TUESDAY SOME INCONSISTENCY
CROPS INTO THE PATTERN AS LONGWAVE TROUGH MOVES EAST TOWARD THE
WEST COAST. UPPER RIDGE OVER THE WEST COAST AMPLIFIES WITH
GRADUAL WARMING INDICATED THROUGH TUESDAY WITH TEMPERATURES
TRENDING INTO THE 70S AS PATTERN DRIES OUT BEYOND SUNDAY.

&&

.SYNOPSIS...GUSTY NORTHWEST WINDS WILL GRADUALLY DIMINISH THIS
EVENING WHILE SCATTERED SHOWERS AND A FEW THUNDERSTORMS CLIP THE
NORTHEAST HALF OF THE FA. SEMI STATIONARY FRONT WILL CONTINUE TO
SLOWLY MOVE EAST OF FA THIS EVENING WITH SUBSIDENCE TO INCREASE WITH
CLEARING AND DECREASING WINDS.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 7 PM CDT
ZONES 022>024-035>036-056>059-069>071.

&&

TLK
Hazardous weather outlook, Apr 20, 3:42 PM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 PM CDT TUE APR 20 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-211100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
342 PM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 7 PM CDT (6 PM MDT) FOR AREAS
SOUTH OF HIGHWAY 2 AND WEST OF A LINE FROM MULLEN IN HOOKER
COUNTY...TO NORTH PLATTE...TO EUSTIS IN FRONTIER COUNTY.

AFTERNOON HEATING WILL CAUSE SOME INSTABILITY TO EXIST EAST OF A
VALENTINE TO BURWELL LINE. IN THIS AREA...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP WITH A FEW ISOLATED CELLS BECOMING  SEVERE
THIS EVENING. THE MAIN THREAT WILL BE FOR SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE BY WEDNESDAY
AFTERNOON IN ADVANCE OF AN UPPER LEVEL LOW PRESSURE SYSTEM DROPPING
SOUTH FROM THE NORTHERN ROCKIES. AN UNSETTLED WEATHER PATTERN WILL
PERSIST THROUGH FRIDAY WITH SHOWERS AND THUNDERSTORMS LIKELY THURSDAY
AND THURSDAY NIGHT. SHOWERS MAY PERSIST INTO SATURDAY BEFORE THE
SYSTEM EXITS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MASEK

In the hours before

Local storm report, Apr 20, 3:42 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             VALENTINE               42.87N 100.55W
04/20/2004  0.88 INCH        CHERRY             NE   LAW ENFORCEMENT

            DIME TO NICKLE SIZE HAIL REPORTED IN THE CITY OF
            VALENTINE BY LOCAL LAW ENFORCEMENT

&&

BH
Local storm report, Apr 20, 5:11 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
511 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             4 W STUART              42.60N 99.22W
04/20/2004  0.75 INCH        HOLT               NE   NWS EMPLOYEE

&&

MASEK
Local storm report, Apr 20, 5:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
522 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 SW NEWPORT            42.58N 99.36W
04/20/2004  1.00 INCH        ROCK               NE   PUBLIC

&&

RLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:23 PM CDTSevere Thunderstorm WarningLBFCherry22 min
Apr 20, 3:46 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha44 min
Apr 20, 4:33 PM CDTSevere Thunderstorm WarningLBFKeya Paha42 min
Apr 20, 4:39 PM CDTSevere Thunderstorm WarningLBFKeya Paha36 min
Apr 20, 4:49 PM CDTSevere Thunderstorm WarningLBFHolt, Rock41 min
Apr 20, 6:04 PM CDTTornado WarningLBFHolt26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.